New Jersey, 2014

Flash Flood and Damaging Winds in New Jersey, August 31, 2014

August 31, 2014 · NWS OKX · 4 events in 3 counties and zones

A very humid air mass combined with a passing surface trough to trigger numerous showers and thunderstorms, with embedded severe thunderstorms. Some of these storms produced very heavy rain which led to isolated flash flooding in Essex County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A very humid air mass combined with a passing surface trough to trigger numerous showers and thunderstorms, with embedded severe thunderstorms. Some of these storms produced very heavy rain which led to isolated flash flooding in Essex County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 31, 2:36 PM EST, 52 minutes earlier.

Area forecast discussion, Aug 31, 2:36 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
336 PM EDT SUN AUG 31 2014

.SYNOPSIS...
A COUPLE OF SURFACE TROUGHS WILL BE IN THE REGION THROUGH MONDAY
EVENING. A WEAK PRESSURE GRADIENT TUESDAY WILL GIVE WAY TO A COLD FRONT
MOVING THROUGH TUESDAY NIGHT WITH HIGH PRESSURE BUILDING IN FROM THE
SOUTH AND WEST MID TO LATE IN THE WEEK. THE HIGH MOVES OFFSHORE
FRIDAY WITH ANOTHER COLD FRONT MOVING IN LATER ON NEXT SATURDAY AND
ACROSS THE AREA NEXT SATURDAY NIGHT WITH HIGH PRESSURE RETURNING
FROM THE WEST THEREAFTER.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A SURFACE TROUGH REMAINS IN THE VICINITY WHILE MID LEVEL SHORTWAVE
ENERGY PASSES THROUGH. MLCAPES START MOSTLY IN THE 1000-2000 J/KG
RANGE THIS EVENING AND DIMINISH OVERNIGHT. SHOWERS LIKELY TONIGHT
WITH BETTER CHANCES OF POTENTIALLY STRONG THUNDERSTORMS THIS
EVENING. BULK SHEAR WILL BE STRONG ENOUGH TO SUPPORT ORGANIZED
CONVECTION. WBZ/FREEZING LEVEL HEIGHTS WILL BE ON THE HIGH SIDE...SO
THE MOST LIKELY THUNDERSTORM IMPACTS WOULD BE STRONG WIND GUSTS.

HEAVY DOWNPOURS WILL BE POSSIBLE TOO WITH PWATS AROUND 2
INCHES...AND BOTH MOISTURE CONVERGENCE AND OMEGA INCREASING.
ADDITIONALLY...THE FLOW ALOFT WILL BE FAIRLY ALIGNED WITH THE
SURFACE TROUGH WHICH WOULD PROMOTE THE THREAT OF CELL TRAINING. THE
LIKELIHOOD OF FLASH FLOODING STILL DOES NOT LOOK TO BE WIDESPREAD
AND COULD BE CONFINED TO A RELATIVELY NARROW BAND SOMEWHERE IN OR
NEAR THE CWA...SO NO WATCH WILL BE POSTED AT THIS TIME.

OVERNIGHT LOWS WILL BE ABOVE NORMAL WITH CLOUD COVER AND A SW FLOW.

A MODERATE RISK OF RIP CURRENTS IS EXPECTED AT THE ATLANTIC FACING
BEACHES THIS EVENING.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
THE PATTERN REMAINS SIMILAR AS ANOTHER SURFACE TROUGH SETS UP JUST
TO THE WEST ON MONDAY BEFORE PUSHING THROUGH DURING THE NIGHTTIME.
ANOTHER MID LEVEL SHORTWAVE PASSES THROUGH DURING THE DAY. THIS TIME
AROUND...SOME SYNOPTIC LIFT WILL BE SUPPORTED BY THE RIGHT ENTRANCE
REGION OF AN UPPER JET STREAK PASSING OVER US. SCATTERED SHOWERS AT
LEAST DURING THE DAYTIME...THEN DIMINISHING AND SHIFTING EAST DURING
THE NIGHT AS THE ATMOSPHERE STABILIZES AND MOISTURE CONVERGENCE AND
LIFT MOVE EAST.

SOME THUNDERSTORMS WILL BE AROUND AS WELL AS MLCAPES PROBABLY RISE
INTO THE 1000-1500 J/KG RANGE. THIS TIME HOWEVER THE WINDS ALOFT ARE
NOT QUITE AS FAVORABLE FOR ORGANIZED CONVECTION OR TRAINING OF
CELLS. BUT STRONG THUNDERSTORMS WITH GUSTY WINDS WILL STILL BE
POSSIBLE...AND WITH PWATS AROUND 2 INCHES...LOCALIZED HEAVY RAINFALL
WILL STILL BE A THREAT.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
THE DOMINANT PATTERN IN THE LONG TERM IS THAT OF RIDGING ON AVERAGE.
ON A LARGE SCALE...RIDGE IS APPARENT ON THE MODEL HEIGHT FIELDS
ALOFT FROM CANADIAN MARITIMES TO THE MID-ATLANTIC TUESDAY. A
RELATIVELY STRONGER UPPER LEVEL TROUGH PASSES NORTH OF THE REGION
LATE TUESDAY INTO EARLY WEDNESDAY WITH SOME MORE HEIGHT FALLS AND A
TRANSITION TO ZONAL FLOW. THE LOCAL REGION WILL BE ON THE EDGE OF
THIS TROUGH...WITH MOST FORCING TO THE NORTH OF THE REGION. RIDGING
RESUMES THEREAFTER MID TO LATE WEEK WITH A LARGE RIDGE ACROSS THE
SOUTHERN U.S. PUSHING NORTH. ANOTHER SHORTWAVE WILL APPROACH FROM
THE NORTHWEST FOR NEXT WEEKEND.

A WEAK PRESSURE GRADIENT IS LEFT IN THE REGION BEHIND THE LOW
PRESSURE TROUGH WITHOUT A STRONG PRESENCE OF HIGH PRESSURE TUESDAY.
THE JET PUSHES BACK SOUTH TUESDAY NIGHT INTO EARLY WEDNESDAY...SO
THIS WILL HELP PUSH ANOTHER COLD FRONT THROUGH THE REGION. THIS WILL
TRANSITION WINDS TO MORE OF A NORTHERLY FLOW FOR WEDNESDAY. THE FLOW
WEAKENS THURSDAY ALLOWING FOR SEA BREEZES TO DEVELOP AS HIGH
PRESSURE BUILDS IN FROM THE SOUTH AND WEST. THE HIGH MOVES OFFSHORE
FRIDAY WITH ANOTHER COLD FRONT APPROACHING SATURDAY AND MOVING
ACROSS SATURDAY NIGHT. THEN HIGH PRESSURE RETURNS...BUILDING IN FROM
THE WEST TO CLOSE OUT NEXT WEEKEND.

OUTSIDE OF WEDNESDAY...A GENERAL SOUTH TO SOUTHWEST FLOW DOMINATES
NEXT WEEK. THE JET STREAM OVERALL KEEPS TO THE NORTH OF THE REGION.
A VERY WARM AND HUMID AIRMASS WILL REMAIN ACROSS THE REGION.
TEMPERATURES REMAIN ABOVE NORMAL THROUGH THE PERIOD...WITH GREATEST
WIDESPREAD POSITIVE TEMPERATURE ANOMALIES TUESDAY THROUGH WEDNESDAY.
MAX TEMPS WILL BE WELL INTO THE 80S AND LOWER 90S IN THE VICINITY OF
NYC AND URBAN NORTHEAST NJ ON TUESDAY...AROUND 10 DEGREES ABOVE
NORMAL FOR THIS TIME OF YEAR. LOWS TUESDAY NIGHT AND HIGHS WEDNESDAY
ARE STILL EXPECTED TO BE GENERALLY 5-10 DEGREES ABOVE NORMAL.
TEMPERATURES WILL BE A FEW DEGREES ABOVE NORMAL ON AVERAGE
THEREAFTER FOR THE REST OF THE FORECAST PERIOD.

IN TERMS OF WEATHER...A CHANCE OF SHOWERS AND THUNDERSTORMS FROM
NORTHWEST TO SOUTHEAST TUESDAY INTO TUESDAY NIGHT WITH A LITTLE MORE
SHEAR TO WORK...AROUND 25 TO 35 KT 0-6 KM BULK SHEAR...AND
INSTABILITY AS DIAGNOSED BY MUCAPE VALUES RANGING BETWEEN AROUND 500
TO 2000 J/KG. DRY WEATHER RETURNS THEREAFTER WITH THE NEXT CHANCE OF
SHOWERS AND THUNDERSTORMS ON SATURDAY AND SATURDAY NIGHT.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
A TROUGH OF LOW PRESSURE APPROACHES LATE THIS AFTERNOON AND MOVES
THROUGH TONIGHT. ANOTHER TROUGH APPROACHES MONDAY FROM THE WEST.

VERY MOIST AND UNSTABLE AIRMASS WILL SET THE STAGE FOR SCATTERED
THUNDERSTORMS TO IMPACT NYC TERMINALS THROUGH 22Z.

THEN A LARGER AREA OF THUNDERSTORMS WILL APPROACH AND LIKELY IMPACT
NYC METRO AROUND THE 22-01Z TIME FRAME. MUCH OF THIS ACTIVITY THEN
MOVES EAST...WITH MOST TERMINALS IMPACTED.

TOWERING CU...MAINLY VFR EXPECTED THIS AFTERNOON...WITH LOCAL MVFR
OR EVEN IFR IN HEAVIER CONVECTION LATE THIS AFTERNOON AND EVENING.

FOR THE OVERNIGHT...MVFR OR IFR CEILINGS AND VSBYS ARE POSSIBLE.
SHOWERS BECOME MORE SCATTERED TO ISOLATED.

ANY MORNING STRATUS AND FOG WILL SLOWLY BURN OFF MONDAY.

STRONG GUSTY WINDS ARE POSSIBLE IN ANY THUNDERSTORM. OTHERWISE
SOUTH TO SOUTHWEST WINDS 10 TO 15 KTS THIS AFTERNOON WILL LIGHTEN
TO 5 TO 10 KTS AFTER SUNSET. WINDS REMAIN LIGHT THROUGH THE
OVERNIGHT AND MONDAY MORNING HOURS.

.OUTLOOK FOR 18Z MON THROUGH FRI...
.MON AFTERNOON-MON NIGHT...ADDITIONAL SCT SHRA/TSRA POSSIBLE MON AFT/EVE.
MVFR STRATUS/FOG POSSIBLE LATE MON NIGHT.
.TUE...MAINLY VFR EXCEPT FOR SCT AFT/EVE SHRA/TSRA.
.WED-FRI...VFR CONDITIONS ARE EXPECTED.

&&

.MARINE...
SW FLOW OF AROUND 15KT ON THE OCEAN WATERS TONIGHT IS EXPECTED TO
BUILD SEAS ON THE OCEAN TO 5FT. THERE IS A CHANCE THAT SEAS FALL
JUST SHORT OF 5FT...HOWEVER THERE IS NOT ENOUGH CONFIDENCE THAT SEAS
DON'T TOUCH 5FT TO REMOVE THE CURRENT SCA WHICH IS POSTED FOR
TONIGHT. FOR THE OTHER WATERS...WINDS ARE EXPECTED TO REMAIN BELOW
SCA LEVELS. LOCALLY STRONG GUSTS WOULD HOWEVER BE POSSIBLE IN ANY
THUNDERSTORMS THAT HOLD TOGETHER THIS EVENING.

THE PRESSURE GRADIENT REMAINS WEAK MONDAY THROUGH FRIDAY
WITH RIDGING THE MORE DOMINANT PATTERN. CONDITIONS ARE EXPECTED TO
REMAIN BELOW SCA ON THE WATERS THROUGH THIS TIME PERIOD.

&&

.HYDROLOGY...
ON AVERAGE...ABOUT AN INCH TO AN INCH AND A HALF OF RAINFALL IS
EXPECTED THROUGH MONDAY ACROSS THE BASINS. DUE TO THE CONVECTIVE
NATURE OF THE RAINFALL DISTRIBUTION...THERE WILL BE AREAS THAT
RECEIVE MUCH LESS...AND SOME AREAS THAT COULD SEE AT LEAST 2 INCHES
OF RAINFALL DURING THIS PERIOD. WIDESPREAD FLASH FLOODING IS NOT
EXPECTED...BUT IT APPEARS THAT THE BEST CHANCES OF ANY FLOODING
WOULD OCCUR BEFORE MIDNIGHT. ADDITIONALLY...LOCALIZED HEAVY
RAINFALL/FLOODING COULD OCCUR AT ANY POINT THROUGH MONDAY.

NO SIGNIFICANT WIDESPREAD RAINFALL EXPECTED TUESDAY THROUGH THE REST
OF THE WORK WEEK.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR ANZ350-353-355.

&&

SYNOPSIS...JC/JM
NEAR TERM...JC
SHORT TERM...JC
LONG TERM...JM
AVIATION...PW
MARINE...JC/JM
HYDROLOGY...JC/JM
Hazardous weather outlook, Aug 31, 2:47 PM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
347 PM EDT SUN AUG 31 2014

NYZ075-080-081-178-179-011000-
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
347 PM EDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE WILL BE A MODERATE RISK OF RIP CURRENTS AT ATLANTIC FACING
BEACHES INTO THIS EVENING.

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH
TONIGHT. STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE...WITH THE POTENTIAL FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-011000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-
347 PM EDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH
TONIGHT. STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE...WITH THE POTENTIAL FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-011000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
347 PM EDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Aug 31, 2:35 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
335 PM EDT SUN AUG 31 2014

NJZ006-104>108-312030-
EASTERN BERGEN-EASTERN ESSEX-EASTERN UNION-HUDSON-WESTERN
ESSEX-WESTERN UNION-
335 PM EDT SUN AUG 31 2014

...STRONG THUNDERSTORMS WILL IMPACT ESSEX...HUDSON...SOUTHERN BERGEN
AND UNION COUNTIES...

AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MORRIS PLAINS TO 11
MILES SOUTHWEST OF RARITAN...OR ALONG A LINE EXTENDING FROM
PARSIPPANY-TROY HILLS TOW TO 12 MILES NORTHWEST OF PRINCETON...AND
MOVING EAST AT 25 MPH.

PEOPLE IN ESSEX...HUDSON...SOUTHERN BERGEN AND UNION COUNTIES...
INCLUDING FAIRFIELD...CALDWELL...SUMMIT...MILLBURN...PLAINFIELD...
ORANGE...BLOOMFIELD...UNION...CLARK AND RUTHERFORD...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

INTENSE CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY RAIN...WITH
RAINFALL RATES OF UP TO 1 INCH AN HOUR...IS OCCURRING WITH THESE
STORMS. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR
FLOODING OF POOR DRAINAGE AREAS.

LAT...LON 4075 7437 4080 7437 4082 7433 4090 7434
      4091 7433 4087 7423 4082 7413 4084 7412
      4081 7399 4061 7423 4060 7423 4059 7429
      4061 7431 4059 7446 4066 7441 4065 7445
      4067 7447

JM
Special weather statement, Aug 31, 2:53 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
353 PM EDT SUN AUG 31 2014

NJZ002-NYZ067>070-312045-
NORTHERN WESTCHESTER-ORANGE-PUTNAM-ROCKLAND-WESTERN PASSAIC-
353 PM EDT SUN AUG 31 2014

...STRONG THUNDERSTORMS WILL IMPACT PASSAIC...PUTNAM...ROCKLAND...
SOUTHEASTERN ORANGE AND WESTCHESTER COUNTIES...

AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WEST POINT TO
RINGWOOD...AND MOVING EAST AT 30 MPH.

PEOPLE IN PASSAIC...PUTNAM...ROCKLAND...SOUTHEASTERN ORANGE AND
WESTCHESTER COUNTIES...INCLUDING RINGWOOD...WEST POINT...HARRIMAN...
SLOATSBURG...POMONA...PEEKSKILL...NEW CITY...HAVERSTRAW...MAHOPAC AND
CARMEL...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

INTENSE CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY RAIN...WITH
RAINFALL RATES OF UP TO 1 INCH AN HOUR...IS OCCURRING WITH THESE
STORMS. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR
FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4137 7418 4146 7353 4144 7354 4114 7383
      4111 7417 4114 7421 4111 7423 4109 7438

JM

The radar

The Philadelphia radar (KDIX), 97 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Bergen

When
August 31, 3:28 PM EST
Where
Bergen County, 1.28 mi NNW of North Arlington
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.798, -74.138

A tree was reported down on a car at the intersection of River Road and Birchwood Drive. One person was trapped in the car, though was unharmed in the event.

Thunderstorm Wind, Essex

When
August 31, 3:32 PM EST
Where
Essex County, 0.52 mi W of Watsessing
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
40.770, -74.210

A tree went through the roof of a house on Roosevelt Avenue.

Thunderstorm Wind, Union

When
August 31, 3:33 PM EST
Where
Union County, 1.25 mi ENE of Baltusrol
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
40.730, -74.280

A tree was reported down across Route-124 at the intersection with I-78.

Flash Flood, Essex

When
August 31, 3:46 PM EST to 4:16 PM EST
Where
Essex County, 1.79 mi SSE of Montclair Hgts to 1.19 mi SE of Montclair Hgts
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.848, -74.183

All exits in both directions on the Garden State Parkway in Newark, East Orange and Bloomfield were under water with a water rescue needed at the underpass at exit 147 southbound. A water rescue was also needed on Hoffman Ave. in East Orange after a car became trapped in flood waters.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2014Every state in 2014This day in weather historyWarnings in New Jersey, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541186, 541187, 541189, 542515.